Alert archive / Iowa / Flash Flood Warnings in 1997

Flash Flood Warning 30, NWS Quad Cities, IA

September 2, 1997Linn County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Sep 2, 1997, 8:07 AM CDT for Linn County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 1997, 8:07 AM CDT (13:07 UTC)
Expired
Sep 2, 1997, 12:05 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 021309
FFWMLI
IAC113-021705-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT TUE SEP 2 1997

* FLASH FLOOD WARNING FOR
  LINN COUNTY - EAST CENTRAL IOWA

* UNTIL 1205 PM CDT
 
* SOME STREAMS AFFECTED
  MORGAN CREEK
  OTTER CREEK
  INDIAN CREEK

* A NEARLY STATIONARY BAND OF THUNDERSTORMS HAS PRODUCED NEARLY
  THREE INCHES OF RAINFALL SINCE 5 AM IN THE CEDAR RAPIDS AREA.

* FORECAST CONDITIONS
    HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE ACROSS
    PORTIONS OF LINN COUNTY THROUGH 10 AM... POSSIBLY PRODUCING
    ANOTHER ONE TO TWO INCHES OF RAIN.

TV CHANNEL 9 IN CEDAR RAPIDS HAS REPORTED NEARLY THREE INCHES OF
RAINFALL THIS MORNING... WITH WIDESPREAD STREET FLOODING.
OTHER REPORTS INCLUDE CARS FLOATING DOWN STREETS AND PARKING RAMPS
INUNDATED WITH TWO FEET OF WATER.

CONDITIONS ARE EXPECTED TO IMPROVE BY LATE MORNING.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.

 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMP TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

BH/TPH

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:08 AM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Sep 2, 1:08 AM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT TUE SEP 2 1997

FORECAST PBLM WHERE TO HIT SHRA/TSRA HARDEST. COUPLE OF OUTFLOW
BOUNDARIES CONVERGING UPON FA. FIRST APPROACHING HIWAY 20 EITHER SIDE
OF RIVER... SECOND PUSHING INTO SE IA. ACTUAL CLD FNT DIFFICULT TO
FIND... BUT LAGS BEHIND OUTFLOW NEARING HIWAY 20. AFOREMENTIONED
BOUNDARIES WILL CONTINUE TO PROVIDE FOCUS FOR AM PCPN. 5H SHRTWV IN MO
RVR VLY HAD SFC REFLECTION NR CNK. AGEO RESPONSE TO UPR JET RESULTING
IN 35KT LLJ... FEEDING CONVECTION IN ERN NE AND WRN IA. ETA LOCKED ONTO
THESE FEATURES. ETA MOVES REGION OF ENHANCED LIFT AND CONVERGENCE THRU
SRN IA TO BRL AREA BY 18Z. SURMISE STRONGEST CONVECTION WILL FOLLOW
GLIDE PATH. RECOMMEND LIKELY POPS SOUTH OF I-80 THRU MIDDAY BASED ON
NEW FINDINGS AND CURRENT TRENDS. NORTH OF I-80... CONVERGENCE NOT AS
IMPRESSIVE... SO 50 POPS O.K.

CLEARING TO TAKE PLACE IN WAKE OF CLD FNT LATE DAY... ESP NORTH *OF I-80.
EXTREMELY DRY AIR MASS TO BRING COMFORTABLE HUMIDITIES FOR REST OF
WEEK... ALONG W\ CHILLY TEMPERATUERS.

PREFER COOLER FAN NUMBERS WITH MORNING CLOUDS AND PCPN.

CID 78/50   DBQ 76/50   MLI 80/60   BRL 82/80

HENDRICKS

In the hours before

Special weather statement, Sep 2, 5:00 AM CDT, 3 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-031200-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE SEP 2 1997

...FALL-LIKE WEATHER ON HORIZON...

CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION LATER TODAY AND
DOMINATE THROUGH WEEK/S END... YIELDING UNSEASONABLE COLD. TEMPERATURES
THE NEXT SEVERAL DAYS WILL AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL.

BEFOREHAND... A COLD FRONT WILL SWEEP THROUGH THE AREA... BRINGING
MAINLY MORNING SHOWERS AND THUNDERSTORMS. WITH DEWPOINTS NEAR 70
DEGREES... HEAVY DOWNPOURS ARE LIKELY IN SOME OF THESE THUNDERSTORMS.

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

HENDRICKS
Special weather statement, Sep 2, 5:01 AM CDT, 3 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-031200-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE SEP 2 1997

...FALL-LIKE WEATHER ON HORIZON...

CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION LATER TODAY AND
DOMINATE THROUGH WEEK/S END... YIELDING UNSEASONABLE COLD. TEMPERATURES
THE NEXT SEVERAL DAYS WILL AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL.

BEFOREHAND... A COLD FRONT WILL SWEEP THROUGH THE AREA... BRINGING
MAINLY MORNING SHOWERS AND THUNDERSTORMS. WITH DEWPOINTS NEAR 70
DEGREES... HEAVY DOWNPOURS ARE LIKELY IN SOME OF THESE THUNDERSTORMS.

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

HENDRICKS

Nearby

Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.